Archive for Rational Mechanics and Analysis

, Volume 75, Issue 4, pp 281–314 | Cite as

A phase plane discussion of convergence to travelling fronts for nonlinear diffusion

  • Paul C. Fife
  • J. B. McLeod


The paper is concerned with the asymptotic behavior as t → ∞ of solutions u(x,t) of the equation \(u_t - u_{xx} - f\left( u \right) = 0, x \in \left( { - \infty ,\infty } \right),\) in the case f(0)=f(1)=0, with f(u) non-positive for u(>0) sufficiently close to zero and f(u) non-negative for u(<1) sufficiently close to 1. This guarantees the uniqueness (but not the existence) of a travelling front solution u;U(x−ct), U(−∞);0, U(∞);, and it is shown in essence that solutions with monotonic initial data converge to a translate of this travelling front, if it exists, and to a “stacked” combination of travelling fronts if it does not. The approach is to use the monotonicity to take u and t as independent variables and p = ux as the dependent variable, and to apply ideas of sub- and super-solutions to the diffusion equation for p.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Chueh, K.-N., On the asymptotic behavior of solutions of semilinear parabolic partial differential equations. Ph. D. Thesis, University of Wisconsin, 1975.Google Scholar
  2. 2.
    Fife, P. C., & J. B. McLeod, The approach of solutions of nonlinear diffusion equations to travelling front solutions. Arch. Rational Mech. Anal., 65, 335–361 (1977).Google Scholar
  3. 3.
    Friedman, A., Partial Differential Equations, New York: Holt, Rinehart and Winston 1969.Google Scholar
  4. 4.
    Kanel', Ya. I., On the stabilization of solutions of the Cauchy problem for equations arising in the theory of combustion. Mat. Sbornik 59, 245–288 (1962). See also Dokl. Akad. Nauk SSSR 132, 268–271 (1960) (= Soviet Math. Dokl. 1, 533–536 (1960)), and Dokl. Akad. Nauk SSSR 136, 277–280 (1961) (= Soviet Math. Dokl. 2, 48–51 (1961)).Google Scholar
  5. 5.
    Ladyzenskaja, O. A., Solonnikov, V. A., & N. N. Ural'ceva, Linear and Quasilinear Equations of Parabolic Type. Americal Mathematical Society Translations, Providence, R. I. (1968).Google Scholar
  6. 6.
    Rothe, F., Convergence to travelling fronts in semilinear parabolic equations. Proc. Roy. Soc. Edinburgh, 80 A, 213–234 (1978).Google Scholar
  7. 7.
    Uchiyama, K., The behavior of solutions of some nonlinear diffusion equations for large time. J. Math. Kyoto Univ., 18, 453–508 (1978).Google Scholar

Copyright information

© Springer-Verlag 1981

Authors and Affiliations

  • Paul C. Fife
    • 1
    • 2
  • J. B. McLeod
    • 1
    • 2
  1. 1.Department of MathematicsUniversity of ArizonaTucson
  2. 2.Wadham CollegeOxford

Personalised recommendations